Hail, Roosevelt
- When
- May 21, 6:40 PM MST to 6:43 PM MST
- Where
- Roosevelt County, 1.72 mi E of Portales Arpt
- Measured
- 0.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 34.150, -103.380
A severe thunderstorm produced penny size hail in Portales.
A persistent weather pattern continued on May 21, 2021 as surface southeasterly flow continued to advect moisture into eastern New Mexico. This once again sharpened the dryline across the plains, and a warm and unstable atmosphere ahead of it allowed for isolated thunderstorms to initiate along the boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A persistent weather pattern continued on May 21, 2021 as surface southeasterly flow continued to advect moisture into eastern New Mexico. This once again sharpened the dryline across the plains, and a warm and unstable atmosphere ahead of it allowed for isolated thunderstorms to initiate along the boundary. These storms generally moved in a northerly direction near the New Mexico and Texas state line. Thunderstorms intensified during the evening and early overnight hours with winds the primary hazard. Several sources in the Portales and Tucumcari areas reported winds of 65 to 80 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 21, 6:14 PM MST, 26 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 714 PM MDT Fri May 21 2021 .UPDATE... Update to expire today's Wind Advisory and issue a new advisory for much of central and western NM for Saturday afternoon through early evening. Areas of blowing dust will likely develop by late Saturday afternoon as well. Otherwise, forecast on track. 11 && .PREV DISCUSSION...541 PM MDT Fri May 21 2021... .AVIATION... 00Z TAF CYCLE VFR conditions prevail across central and western NM and are forecast to persist, except for areas of blowing dust late Saturday afternoon which may occasionally reduce vsbys to MVFR. Different story across eastern NM where storms will be a consideration, as well as areas of MVFR overnight in low stratus. Storms will move in the vicinity of KTCC this evening. A more robust round of storms is forecast late Saturday afternoon and may impact KLVS and KROW prior to 00Z. Thunderstorm impacts at KTCC on Saturday would likely be after the end of this TAF period. Otherwise, strong/gusty southerly low level flow will prevail Saturday afternoon. && .PREV DISCUSSION...320 PM MDT Fri May 21 2021... .SYNOPSIS... A period of unsettled weather will continue through Monday, especially across eastern New Mexico as multiple rounds of showers and thunderstorms are expected each afternoon. Some storms could become strong to severe with damaging winds and hail the primary threats. Meanwhile, breezy to windy conditions will persist across western New Mexico Saturday and again across eastern New Mexico on Sunday. A return to sensible weather is expect on Tuesday. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)... The omega block continues to extend across the ConUS and western Atlantic, providing an upstream (to NM) cut-off upper low over the Great Basin. This has dug into some mid level subtropical moisture that is streaming northward into NM. This has culminated in a broken line of showers that is translating over central NM with more destabilization and convective initiation upstream in eastern AZ and western NM. A few quick hundredths to a couple tenths of an inch will be possible through the early evening in west central to northwestern NM as this activity persists. In the eastern plains, the dryline has mixed eastward, closer to the NM-TX border, but the eastern tier of counties should retain sufficient low layer moisture for an early evening round of thunderstorms as a slug of PVA and a speed max aloft move in ahead of the upper low. Sufficient CAPE and low LI’s are indicating steep lapse rates in the far eastern plains, and while directional shear is not overly impressive, sufficient speed increases with height will carry the effective shear values up to 25 to 35 kt this evening. Therefore, strong to severe cells are expected in the eastern tier of the forecast area this evening. Mean storm motions would be to the north northeast with supercellular structures likely unable to separate too far from the initiating dryline boundary, and this could yield training cells with a heavy rainfall threat. As convectively-induced cold pools grow, boundary layer moisture will work its way westward to the central mountain chain tonight with some elevated convection breaking out as it does so, especially over the northeastern quadrant of the state where better upper level divergence will be. Low clouds and patchy fog could develop towards dawn Saturday over rain-soaked eastern areas, and these will be the fly in the ointment for Saturday’s convective initiation timing. Plenty of boundary layer moisture will be rooted over the eastern half of the state, it will just be a matter of eroding away the low clouds for destabilization and erosion of low layer convective inhibition. Otherwise storm motions will not alter too terribly much, but effective shear will rise as the speed max aloft increases. This will put much of the eastern half of the state at risk for severe storms, and SPC has accordingly outlined this. Not to be forgotten will be the strong winds, and many zones, especially western and central areas, will likely need another wind advisory. LONG TERM...(SUNDAY THROUGH FRIDAY)... Upper level low pressure will migrate across the Great Basin Sunday morning, setting up a tight pressure gradient across the Land of Enchantment. The placement of the upper level disturbance will create areas of enhanced lift in the presence of localized moisture and ample afternoon sfc heating. Dewpoints across the east central and southeast NM will hover between the mid to upper 50s with some locales reaching into the 60s by 21Z as daytime highs climb into the low to mid 80s. Forecast soundings suggest MLCAPE values may reach 2200 J/kg across the eastern plains with 45 kts of 0-6km shear, suggesting that should storms initiate, they won't struggle to become organized. Likewise, steep mid-level lapse rates exceeding 7.5 C/km and amplified DCAPE will focus the hazards, with damaging winds and hail most likely. All these things considered, storms will still have to overcome limited moisture as southwest flow aloft continues to push in drier air to the state. Pockets of rich moisture will exist but will be localized, forcing storm coverage to likely remain isolated. Meanwhile, breezy conditions are expected across the central mts and eastward through the afternoon on Sunday and temperatures will be below normal across the west and near normal along the central mts and eastward. Another round of storms is possible on Monday as the upper level disturbance continues its tour northward, kicking off shortwave troughs in its wake. Once again, instability and steep lapse rates look to set the stage for the possibility of severe storms across the southeastern portion of the CWA. Shear in this case, however, looks suboptimal, while moisture by way of return flow is improved. A bit early to hedge any bets as higher resolution models and CAMs have yet to enter the arena, but another day with the potential of damaging winds and hail across the eastern portion of the state may be on tap. A return to sensible weather is in store Tuesday as dry southwest flow dominates, limiting the westward retreat of the dryline most nights. Temperatures will be near normal nearly areawide, with some locales across the eastern plains reaching 5 to 7 degrees above normal. Breezy conditions reenter the forecast on Thursday and again on Friday as an upper level disturbance passes well to our north, the pressure gradient tightening in response. 52/12 && .FIRE WEATHER... Some storms have produced lightning strikes in far western NM this afternoon, but unfortunately footprints of wetting rainfall have been spotty at best. Winds gusting to 30 to 45 mph will slowly subside this evening, allowing any ongoing spotty critical conditions to wane. Also this evening, wetting rainfall potential will rise in the eastern plains as dryline storms become more active. A few heavy downpours will even be possible east of the Sangre de Cristos and Sandia/Manzanos later tonight. Critical conditions still look to be widespread over western to central NM on Saturday as drier air in the mid levels arrives from the SSW. Lower dewpoints and plummeting surface RH will overtake these western and parts of central zones amid deep vertical mixing and gusty winds. Winds speeds will exceed today’s readings by a few mph, and consequently the Fire Weather Watch has been upgraded to a Red Flag Warning. On Sunday, the center of the upper low will shift into the northern Rockies, allowing the areal coverage of strong winds to reduce considerably. Still, breezy to windy conditions will be fairly common Sunday afternoon with the northeastern zones observing the strongest speeds, but fortunately sufficient moisture should linger in this area to preclude critical fire weather conditions there. Any critical conditions would likely be brief and isolated in central zones. Into next week, winds still appear to relax a bit more into Monday and Tuesday. 52 && .ABQ WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon to 8 PM MDT Saturday for the following zones... NMZ101-105-106-109. Wind Advisory from noon to 7 PM MDT Saturday for the following zones... NMZ202-204>208-210-211-216-217-219-220-241. &&
Hazardous Weather Outlook National Weather Service Albuquerque NM 257 PM MDT Fri May 21 2021 NMZ201>241-222100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 257 PM MDT Fri May 21 2021 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible this afternoon and evening over the eastern third of New Mexico where large hail and damaging wind gusts are possible. In addition, storms may produce heavy rain which could lead to flooding, especially over burn scars. South winds gusting to 55 mph will impact much of north central and northeast New Mexico this afternoon, where a Wind Advisory is in effect. Spotty critical fire weather conditions are possible over portions of the Lower Rio Grande Valley and Central Highlands this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a slight risk of severe thunderstorms over eastern New Mexico Saturday afternoon and Saturday night where large hail and damaging winds are possible. Burn scar flooding is also a possibility as storms could track repeatedly over the same areas. Critical fire weather conditions as well as south winds gusting to 55 mph are possible Saturday afternoon west of the Rio Grande Valley to the Arizona border, where a Fire Weather Watch remains in effect. A few strong to severe storms are also possible Sunday and Monday over the far East Central and Southeast Plains. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and storm damage through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 12
Special Weather Statement National Weather Service Albuquerque NM 507 PM MDT Fri May 21 2021 NMZ231-234-212330- Harding County-Quay County- 507 PM MDT Fri May 21 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARDING AND EAST CENTRAL QUAY COUNTIES UNTIL 530 PM MDT... At 506 PM MDT, Doppler radar was tracking a strong thunderstorm near San Jon, or 18 miles east of Tucumcari, moving north at 35 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Logan, San Jon, Ute Lake State Park and Bard. This includes Interstate 40 between Mile Markers 345 and 360. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3503 10330 3507 10352 3545 10349 3539 10311 TIME...MOT...LOC 2306Z 192DEG 29KT 3513 10340 33
Special Weather Statement
National Weather Service Albuquerque NM
511 PM MDT Fri May 21 2021
NMZ230-212345-
Union County-
511 PM MDT Fri May 21 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY UNTIL
545 PM MDT...
At 511 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Clayton, moving north at 55 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Clayton, Clayton Lake State Park, Seneca and Moses.
This includes Highway 64 between Mile Markers 419 and 429.
&&
LAT...LON 3625 10318 3627 10340 3685 10335 3679 10300
3673 10300
TIME...MOT...LOC 2311Z 188DEG 48KT 3634 10328
33Special Weather Statement
National Weather Service Albuquerque NM
516 PM MDT Fri May 21 2021
NMZ230-231-234-212345-
Harding County-Union County-Quay County-
516 PM MDT Fri May 21 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HARDING...
NORTHEASTERN QUAY AND SOUTHEASTERN UNION COUNTIES UNTIL 545 PM MDT...
At 516 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Nara Visa, moving north at 35 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Amistad and Hayden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3563 10323 3567 10345 3610 10339 3605 10304
3603 10304
TIME...MOT...LOC 2316Z 192DEG 31KT 3573 10333
33Special Weather Statement National Weather Service Albuquerque NM 635 PM MDT Fri May 21 2021 NMZ231-234-220100- Harding County-Quay County- 635 PM MDT Fri May 21 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARDING AND EAST CENTRAL QUAY COUNTIES UNTIL 700 PM MDT... At 635 PM MDT, Doppler radar was tracking a strong thunderstorm near San Jon, or 19 miles east of Tucumcari, moving north at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Logan, San Jon and Ute Lake State Park. This includes Interstate 40 between Mile Markers 347 and 359. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3509 10327 3508 10345 3543 10357 3546 10324 TIME...MOT...LOC 0035Z 175DEG 24KT 3514 10338 33
Special Weather Statement National Weather Service Albuquerque NM 715 PM MDT Fri May 21 2021 NMZ236-238-220145- Chaves County Plains-Roosevelt County- 715 PM MDT Fri May 21 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROOSEVELT AND NORTHEASTERN CHAVES COUNTIES UNTIL 745 PM MDT... At 715 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles west of Milnesand, or 30 miles northwest of Tatum, moving north at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Portales, Elida, Dora, Causey, Milnesand, Lingo, Arch, Pep and Rogers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3357 10372 3418 10364 3418 10304 3357 10306 TIME...MOT...LOC 0115Z 192DEG 37KT 3364 10356 33
Special Weather Statement National Weather Service Albuquerque NM 739 PM MDT Fri May 21 2021 NMZ235-236-220215- Roosevelt County-Curry County- 739 PM MDT Fri May 21 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROOSEVELT AND SOUTHEASTERN CURRY COUNTIES UNTIL 815 PM MDT... At 738 PM MDT, Doppler radar was tracking a strong thunderstorm near Portales, moving north at 45 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Clovis, Portales, Floyd, Cannon Air Force Base, Ranchvale, Oasis State Park and Portair. This includes Highway 60 between Mile Markers 373 and 388. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3407 10331 3409 10348 3455 10347 3451 10315 TIME...MOT...LOC 0138Z 189DEG 37KT 3414 10340 33
The Cannon AFB radar (KFDX), 58 km away, was scanning. The volume nearest the first event began at 01:42 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
A severe thunderstorm produced penny size hail in Portales.
A weather station at the Portales airport measured a 74 mph wind gust from a severe thunderstorms. Other trained spotters in Portales estimated wind speeds of 60 to 65 mph.
An ASOS station in Tucumcari measured an 81 mph wind gust from a severe thunderstorm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950651, 950650, 950652.